Minnesota, 2011

Lightning Strike in Minnesota, June 14, 2011

June 14, 2011 · NWS ARX · 1 event in 1 county or zone

Lightning from thunderstorms over southeast Minnesota struck three homes in southeast Minnesota. The lightning damaged a roof and destroyed a light switch in Rochester (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning from thunderstorms over southeast Minnesota struck three homes in southeast Minnesota. The lightning damaged a roof and destroyed a light switch in Rochester (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 14, 2:52 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 2:52 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
352 PM CDT TUE JUN 14 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

TONIGHT...THE 14.12Z MODELS ARE IN VERY GOOD AGREEMENT THAT A
TROUGH WILL MOVE NORTHEAST THROUGH THE FORECAST AREA. AS THIS
TROUGH APPROACHES THE AREA THIS EVENING...THE MOISTURE TRANSPORT
WILL INCREASE ACROSS SOUTHWEST WISCONSIN... NORTHEAST IOWA...AND
SOUTHEAST MINNESOTA. THIS WILL AID IN THE DEVELOPMENT OF SHOWERS
AND ISOLATED THUNDERSTORMS. THE HRRR AND MESO NAM/WRF SUGGEST THAT
THE AREAL COVERAGE OF THE PRECIPITATION WILL STEADILY INCREASE
THROUGH 15.03Z TONIGHT...AND THEN GRADUALLY SPREAD INTO WEST
CENTRAL AND CENTRAL WISCONSIN DURING THE REMAINDER OF THE
EVENING...AND INTO NORTH CENTRAL WISCONSIN GENERALLY AFTER
MIDNIGHT. WHILE THE NAM/WRF SUGGESTS 1 TO 2 INCHES OF
PRECIPITATION TONIGHT...THE OTHER MODELS AND THE 14.09Z SREF
PLUMES SUGGEST PRECIPITATION TOTALS AROUND A HALF INCH OF
PRECIPITATION. WITH THE DEEP WARM CLOUD LAYER DEPTHS STAYING
GENERALLY SOUTH OF THE AREA...THINK THAT THE NAM/WRF IS LIKELY
OVERDOING THE PRECIPITATION TOTALS.

ON WEDNESDAY...THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE
TROUGH WILL MOVE STEADILY NORTHEAST THROUGH SOUTHWEST
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. AS THIS
OCCURS...THE PRECIPITATION WILL LIKELY END ACROSS THESE AREAS
DURING THE AFTERNOON. SINCE THE PRECIPITATION WILL BE ENDING
ACROSS THIS AREA SOONER...WENT ALONG WITH THE CONS_ALL AND RAISED
THE TEMPERATURES ABOUT A CATEGORY IN THESE AREAS. FOR THE
REMAINDER OF THE AREA...THE MODELS SUGGEST THAT THIS TROUGH WILL
BE MUCH SLOWER EXITING WESTERN WISCONSIN. THIS IS DUE TO SOME
INTERACTION WITH AN UPPER LEVEL LOW.

FROM WEDNESDAY NIGHT THROUGH THURSDAY...THE MODELS HAVE DIFFERING
SOLUTIONS ON THE PLACEMENT OF A CLOSED 500 MB LOW PRESSURE SYSTEM.
THE NAM/WRF KEEPS THIS SYSTEM MOVING NORTHEAST INTO ONTARIO. THIS
ALLOWS RIDGING TO QUICKLY DEVELOP ACROSS THE AREA. MEANWHILE THE
GFS/GEM/ECMWF SUGGEST THAT THIS UPPER LEVEL LOW WILL SLOW ITS
EASTERN PROGRESSION ACROSS EASTERN WISCONSIN AND MICHIGAN. DUE TO
THIS...THESE MODELS LINGER SOME ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. SINCE THE NAM/WRF APPEARS TO BE
AN OUTLIER...WENT MORE WITH A BLEND OF THE OTHER MODELS. IN
ADDITION...WENT WITH MORE CLOUDS AND LOWERED THURSDAY/S MAXIMUM
TEMPERATURES A BIT ACROSS OUR WISCONSIN COUNTIES.

ON THURSDAY NIGHT...THE NAM/WRF CONTINUES TO BE OUTLIER AS IT
BRINGS AN INVERTED TROUGH INTO THE REGION. MEANWHILE THE GEM...
GFS...AND ECMWF SUGGEST THAT MUCH OF THE AREA WILL BE UNDER THE
INFLUENCE OF RIDGING. SINCE THE NAM/WRF LOOKED LIKE AN OUTLIER...
TRENDED DRY FOR THIS TIME PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY

ON FRIDAY AND FRIDAY NIGHT...THERE CONTINUES TO BE MUCH MORE
UNCERTAINTY WITH THE PRECIPITATION CHANCES. THE NAM/WRF CONTINUES
TO BE THE MOST AGGRESSIVE WITH A SHORT WAVE MOVING OUT OF THE
CENTRAL PLAINS. MEANWHILE THE 14.12Z ECMWF WAS MUCH LESS
PROGRESSIVE THAN ITS 14.00Z RUN. EVEN THOUGH THE CONS_ALL HAD WENT
HIGHER WITH IT PRECIPITATION CHANCES...DECIDED TO GO WITH THE
ECMWF WHICH TYPICALLY DOES BETTER DURING FOR THESE TIME PERIODS.

DURING THE LATTER HALF OF THE WEEKEND AND EARLY NEXT WEEK...IT
CONTINUES TO LOOK LIKE THERE WILL BE A VERY QUICK TRANSITION IN
THE UPPER AIR PATTERN. THIS IS MAINLY A RESULT OF A RAPIDLY
PROGRESSING KELVIN WAVE MOVING THROUGH INDONESIA. THIS WAVE IS
INVIGORATING THE EAST ASIAN JET...AND THIS WILL LIKELY PROGRESS
RAPIDLY EASTWARD. THIS IN TURN SHOULD AMPLIFY THE RIDGE OFF THE
BRITISH COLUMBIA COAST. DUE TO ABNORMALLY COLD WATER ACROSS THIS
REGION OF NORTHEAST PACIFIC...THIS RIDGE HAS BEEN A NEARLY
PERMANENT FEATURE SINCE THE SPRING. A WITH THE AMPLIFYING
RIDGE...A LONG WAVE TROUGH WILL AMPLIFY ACROSS THE WESTERN UNITED
STATES AND THEN MOVE QUICKLY EAST TOWARD OUR AREA. WHILE THERE ARE
TIMING DIFFERENCES IN THE MODELS...THE MODELS DO SHOW THIS
EVOLUTION. STRONG WARMING WILL OCCUR AHEAD OF THIS TROUGH. THE
14.00Z ECMWF HAD 850 MB TEMPERATURE ANOMALIES OF 2 TO 2.5 STANDARD
DEVIATION MODELS...SO IT LOOKS LIKE WE WILL HAVE ANOTHER QUICK
RISE IN TEMPERATURES TOWARD 90 DEGREES OR EVEN HIGHER...AND
FOLLOWED BY ANOTHER RAPID COOL DOWN.

&&

.AVIATION...TONIGHT THROUGH WEDNESDAY

AVIATION CONCERNS CENTER ON HOW MUCH IMPACT RAIN SHOWERS WILL HAVE
NEXT 24 HOURS AND OVERALL CEILING CONDITION ONCE TROUGH PASSES.

SHORT WAVE MOVING OUT OF THE PLAINS AHEAD OF MEAN TROUGH WILL
CONTINUE TO GENERATE MORE AND MORE SHOWER ACTIVITY HEAVING INTO THE
EVENING HOURS. INITIAL DRIER TO THE EAST AND SOUTHEAST LOW LEVEL
FLOW WILL OFFSET RAIN CHANCES AND CLOUD BASES BUT AS LIFT CONTINUES
AHEAD OF WAVE AND PRECIPITATION CONTINUES TO FILL IN...EXPECT VFR
CONDITIONS TO GRADUALLY WORSEN TO MVFR FROM WEST TO EAST TONIGHT.
TRIED TO TIME BEST THREAT FOR SHOWERS WITH MINIMAL THUNDER RISK BUT
PASSING WAVE SHOULD BRING GRADUAL END TO RAIN WEDNESDAY MORNING.

UNCLEAR ON AMOUNT OF DRYING IN LOWER LEVELS AS WAVE MOVES BY
WEDNESDAY MORNING SO OPTED FOR SLOWER IMPROVEMENT AND IFR TO MVFR
CONDITIONS LINGERING FOR AWHILE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...SHEA
Hazardous weather outlook, Jun 14, 3:36 AM CST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CDT TUE JUN 14 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-042-
053>055-061-151200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
436 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...ESPECIALLY OVER
NORTHEAST IOWA. LIGHTNING AND BRIEF HEAVY RAIN WOULD BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND ALONG
AND EAST OF THE MISSISSIPPI RIVER ON THURSDAY AFTERNOON. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH MONDAY. THE POTENTIAL
EXISTS FOR SEVERE WEATHER DURING THIS PERIOD...BUT IT IS TOO EARLY TO
DISCERN WHEN OR WHAT TYPES OF SEVERE WEATHER COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-043-044-151200-
ADAMS-CLARK-JUNEAU-TAYLOR-
436 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. LIGHTNING WOULD BE THE
MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND ON THURSDAY
AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS.
ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH
MONDAY. THE POTENTIAL EXISTS FOR SEVERE WEATHER DURING THIS PERIOD...
BUT IT IS TOO EARLY TO DISCERN WHEN OR WHAT TYPES OF SEVERE
WEATHER COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

The radar

The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Olmsted

When
June 14, 7:25 PM CST to 8:25 PM CST
Where
Olmsted County, 3.69 mi SSE of Rochester to 3.57 mi NNW of Simpson
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.983, -92.435

Lightning strikes hit three different homes and damaged a roof and destroyed a light switch.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307273.